Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 40, NWS San Diego, CA

October 17, 2005Orange County, California

NWS San Diego, CA issued this severe thunderstorm warning at Oct 17, 2005, 1:21 PM PDT for Orange County, California. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 17, 2005, 1:21 PM PDT (20:21 UTC)
Expired
Oct 17, 2005, 2:08 PM PDT
In force
47 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County Orange County, CA

The radar

The Santa Ana Mts radar (KSOX), 19 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 17, 1:30 PM PDTHAIL 0.75Yorba Linda, CAALSO SOME WATER FLOW AND MINOR MUD FLOW ALONG STREETS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pt Mugu Naws, CA (KNTD), launched 12:00Z, 8.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pt Mugu Naws, CA at 12:00Z on 2005-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pt Mugu Naws, CA at 12:00Z on 2005-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 172021
SVRSGX
CAC059-172115-
/O.NEW.KSGX.SV.W.0040.051017T2021Z-051017T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
121 PM PDT MON OCT 17 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ORANGE COUNTY IN SOUTHWEST CALIFORNIA
  THIS INCLUDES THE CITIES OF...YORBA LINDA...PLACENTIA...LA HABRA...
  FULLERTON...BREA...ANAHEIM

* UNTIL 215 PM PDT

* AT 115 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  YORBA LINDA...AND MOVING NORTHWEST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LA HABRA BY 130 PM PDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 3378 11777 3389 11770 3395 11794 3390 11798

$$

JAD
2 follow-up statements
000 
WWUS56 KSGX 172036
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
135 PM PDT MON OCT 17 2005

CAC059-172115-
/O.CON.KSGX.SV.W.0040.000000T0000Z-051017T2115Z/
ORANGE CA-
135 PM PDT MON OCT 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 215 PM PDT FOR NORTH
CENTRAL ORANGE COUNTY...

AT 130 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
LA HABRA...MOVING NORTHWEST AT 45 MPH.

.

LAT...LON 3378 11777 3389 11770 3395 11794 3390 11798

$$

JAD
000 
WWUS56 KSGX 172108
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
207 PM PDT MON OCT 17 2005

CAC059-172117-
/O.CAN.KSGX.SV.W.0040.000000T0000Z-051017T2115Z/
ORANGE CA-
207 PM PDT MON OCT 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ORANGE COUNTY IS
CANCELLED...

DOPPLER RADAR INDICATES THE STRONGEST THUNDERSTORMS HAVE MOVED 
NORTHEAST INTO LOS ANGELES COUNTY. ONE REPORT OF HAIL JUST BELOW 
DIME SIZED WAS REPORTED AT 123 PM FROM YORBA LINDA.  

LAT...LON 3378 11777 3389 11770 3395 11794 3390 11798

$$

JAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 1:09 PM PDT, 12 minutes earlier.

Area forecast discussion, Oct 17, 1:09 PM PDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
109 PM PDT MON OCT 17 2005

.SYNOPSIS...A SLOW MOVING STORM SYSTEM CENTERED OFF THE COAST WILL
BRING RAIN...SCATTERED STRONG THUNDERSTORMS...AND GUSTY WINDS.
LOCALLY HEAVY RAIN COULD CAUSE FLASH FLOODING...MAINLY IN THE
DESERTS AND MOUNTAINS THROUGH TUESDAY. SOME URBAN FLOODING IS ALSO
POSSIBLE IN THE COASTS AND VALLEYS. THE STORM IS FORECAST TO MOVE
EAST OF THE AREA TUESDAY NIGHT...WITH DRY AND MILD WEATHER RETURNING
FOR THE REST OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR AND VISIBLE SATELLITE IMAGERY SHOW A CLASSIC SIGNATURE
OF AN INTENSE...MATURE CUT OFF LOW PRESSURE CENTER OFF THE NW COAST
BAJA CALIFORNIA. STRONG WINDS CIRCULATING AROUND THE LOW HAVE TAPPED
AN IMPRESSIVE STREAM OF SUBTROPICAL MOISTURE WHICH HAVE HELPED PUSH
SURFACE DEWPOINTS INTO THE 60S. THE TRANSVERSE BANDING IN THE CLOUD
SWIRL ATTESTS TO THE STRONG WINDS ALOFT AND THE DIFLUENT PATTERN IN
TH CIRRUS SUGGESTS AN AREA OF LIFT OVER THE CWA. MODELS SHOW A SPEED
MAX ROTATING AROUND THE LOW OF NEAR 100 KT. CLEAR SLOT UNDER THE
CORE OF THE JET HAS FILLED IN WITH CONVECTION DURING THE MORNING
WITH SHOWERS.

MODELS SHOW K INDICES IN EXCESS OF 30 TODAY...WHICH SHOULD SUPPORT
THUNDERSTORMS THIS AFTERNOON AND EVENING AS VORT LOBE ROTATES N OVER
THE AREA. EAST FLOW IN THE LOWER LEVELS CONTINUES UPSLOPE...MOIST
FLOW ONTO THE E SLOPES OF THE MTNS WHERE RAIN HAS BEEN HEAVIEST OVER
THE PAST 24 HOURS WITH 1 TO 2 INCHES REPORTED AT SEVERAL LOCATIONS.

MODELS AGREE THE LOW NEAR 30N 120W WILL GET KICKED NE OVERNIGHT AND
MOVE OVER THE CWA TUE. THE NAM IS A BIT SLOWER WITH THE CENTER OVER
KSAN AT 18Z AND WILL BE FOLLOWED IN THE Z0NE FORECAST. THIS WOULD
KEEP NUMEROUS SHOWERS OVER COASTAL AREAS INTO THE AFTERNOON. STILL
EXPECT HEAVY RAINS AND POSSIBLE FLOODING OVER DESERT AND MOUNTAIN
AREAS THROUGH TUE WITH THE HEAVIEST AND STEADIEST RAINS COMING
OVERNIGHT AND TUE MORNING. A FLASH FLOOD WATCH IS IN EFFECT FOR
THESE AREAS...PARTICULARLY THE BURN AREAS WHICH WILL BE SUSCEPTIBLE
TO DEBRIS FLOWS. W OF THE MTNS...SHOWERS ARE EXPECTED TO BE MORE
SCATTERED BUT COULD BE LOCALLY HEAVY. ANY THUNDERSTORMS THAT DEVELOP
WILL BE CAPABLE OF STRONG WIND GUSTS TO 50 MPH OR MORE ALONG WITH
SMALL HAIL. EVEN THOUGH SHOWERS ARE MOVING RAPIDLY...THEY ARE
TRAINING OVER SOME AREAS WHERE URBAN FLOODING PROBLEMS WILL LIKELY
DEVELOP.

THE WEATHER WILL SETTLE DOWN BY WED AS THE LOW MOVES OFF TO THE NE
WIT WARMER AND DRY CONDITIONS THROUGH THE WEEKEND. LOOKING FARTHER
AHEAD...ANOTHER SHARP...COLD TROUGH DROPS DOWN ALONG THE PACIFIC NW
COAST ON MONDAY WHICH WILL BRING COOLER WEATHER AND PERHAPS ANOTHER
SHOT AT SOME RAIN BY THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...
MID AND HIGH LEVEL WRAP AROUND MOISTURE ASSOCIATED WITH AN UPPER LOW
CENTERED ABOUT 300 NM SW OF SAN DIEGO WILL BRING NUMEROUS SHOWERS
AND SCATTERED THUNDERSTORMS TO THE AREA THROUGH TONIGHT. BASES OF
THE MOISTURE SHOULD REMAIN ABOVE 6000 FEET MSL WITH LOCALLY LOWER
CEILINGS AROUND 2000 FEET MSL IN SHOWERS AND THUNDERSTORMS WITH TOPS
ABOVE 30000 FEET. THE LOW LEVEL OFFSHORE FLOW WILL HELP KEEP THE
MARINE LAYER AT A MINIMUM THROUGH TONIGHT. THE UPPER LOW IS EXPECTED
TO MOVE SLOWLY NORTHEAST OVER THE AREA ON TUESDAY AND MOVE TO THE
EAST TUESDAY AFTERNOON AND NIGHT. THIS COULD BRING ONSHORE FLOW BACK
TO THE COAST WITH LOWER CLOUDS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

URBAN AND SMALL STREAM FLOOD ADVISORY...SEE LAXFLSSGX.
FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS...SEE LAXFFASGX.
MARINE WEATHER STATEMENT FOR THUNDERSTORMS...SEE LAXMWSSGX.

&&

PUBLIC...JAD
AVIATION...HORTON
Hazardous weather outlook, Oct 17, 9:30 AM PDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT MON OCT 17 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-181100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
930 AM PDT MON OCT 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

A SLOW MOVING STORM SYSTEM CENTERED OFF THE COAST WILL BRING RAIN...
SCATTERED THUNDERSTORMS AND GUSTY WINDS OVER MUCH OF THE AREA TODAY
THROUGH TUESDAY. LOCALLY HEAVY RAIN COULD CAUSE FLASH FLOODING MAINLY
IN THE DESERTS AND MOUNTAINS THROUGH TUESDAY. DEBRIS FLOWS ARE
POSSIBLE IN AND BELOW BURN AREAS. THUNDERSTORMS WITH STRONG WIND
GUSTS AND HAIL POSSIBLE ALONG WITH URBAN FLOODING IN THE COASTS AND
VALLEYS.

.DAY ONE... TODAY THROUGH TONIGHT.

...FLOOD ADVISORY FOR URBAN AND SMALL STREAM FLOODING IN EFFECT
   UNTIL 11 AM FOR SAN BERNARDINO AND RIVERSIDE COUNTY
   VALLEYS-THE INLAND EMPIRE...
   SAN BERNARDINO COUNTY MOUNTAINS...
   APPLE AND LUCERNE VALLEYS...
   COACHELLA VALLEY...

...FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS REMAINS IN EFFECT
   TODAY THROUGH TONIGHT...

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.

...FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS
   REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON...

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA...

ALL OF EXTREME SOUTHWEST CALIFORNIA.

JAD/MACKECHNIE

In the hours before

Local storm report, Oct 17, 7:21 AM PDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
721 AM PDT MON OCT 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     FLOOD            2 W THOUSAND PALMS      33.82N 116.42W
10/17/2005                   RIVERSIDE          CA   LAW ENFORCEMENT

            DILLON JUST EAST OF SKY VALLEY IS FLOODED.

&&

SWASON
Local storm report, Oct 17, 7:28 AM PDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
728 AM PDT MON OCT 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     FLASH FLOOD      LAKE ARROWHEAD          34.26N 117.19W
10/17/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            ON STATE ROUTE 38 ROCKS COVERING BOTH LANES. ALSO HIGHWAY
            IS FLOODED BETWEEN GLASS RD AND SEVEN OAKS.

&&

SWASON
Local storm report, Oct 17, 7:38 AM PDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
738 AM PDT MON OCT 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     FLOOD            VICTORVILLE             34.52N 117.33W
10/17/2005                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CAL TRANS NEEDS TO PUT OUT SIGNS FOR FLOODING ON THE NB
            I-15. THE FREEWAY IS FLOODED AT THE PALMDALE ROAD
            UNDERPASS.

&&

SWASON
Local storm report, Oct 17, 7:43 AM PDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
743 AM PDT MON OCT 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     FLASH FLOOD      SAN JUAN CAPISTRANO     33.50N 117.65W
10/17/2005                   ORANGE             CA   LAW ENFORCEMENT

            STATE ROUTE 74 NEAR BIG HORN DR. BOULDERS THE SIZE OF AND
            AVERAGE STOMACH COVER BOTH SIDES OF ROADWAY.

&&

SWASON
Local storm report, Oct 17, 8:13 AM PDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
813 AM PDT MON OCT 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     FLASH FLOOD      INDIO                   33.72N 116.23W
10/17/2005                   RIVERSIDE          CA   LAW ENFORCEMENT

            STATE ROUTE 74 NEAR BIG HORN DR. BOULDERS THE SIZE OF AND
            AVERAGE STOMACH COVER BOTH SIDES OF ROADWAY.

&&

SWASON
Local storm report, Oct 17, 8:52 AM PDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
852 AM PDT MON OCT 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     FLASH FLOOD      INDIO                   33.72N 116.23W
10/17/2005                   RIVERSIDE          CA   LAW ENFORCEMENT

            CORRECTION. STATE ROUTE 74 NEAR BIG HORN DR. BOULDERS
            ABOUT THE SIZE OF SOFTBALLS AND COVER BOTH SIDES OF
            ROADWAY.

&&

SWASON

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 7:30 PM PDTFlash Flood WarningSGXSan Diego2 hr
Oct 16, 11:14 PM PDTWind AdvisorySGXRiverside, San Bernardino, San Diego8 hr

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.